Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

May 27, 2021Val Verde County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 27, 2021, 8:48 PM CDT for Val Verde County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2021, 8:48 PM CDT (01:48 UTC)
Expired
May 27, 2021, 9:30 PM CDT
In force
42 min
Issued by
NWS Austin/San Antonio, TX

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 150 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1636 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

775 
WWUS84 KEWX 280148
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
848 PM CDT Thu May 27 2021
 
TXZ183-280230-
Val Verde TX-
848 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 930 PM CDT...

At 848 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pumpville, or 19 miles northwest of Langtry, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pumpville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3012 10176 3013 10125 2986 10127 2993 10176
TIME...MOT...LOC 0148Z 273DEG 27KT 3003 10176 

$$

CP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 27, 6:21 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 27, 6:21 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
621 PM CDT Thu May 27 2021

.AVIATION...

Thunderstorms to the west and northwest of DRT will likely remain
away from the terminal this evening, although there is a low chance
for a shower nearby as the activity weakens later on. Continued SCT-
BKN VFR skies at all sites this evening will eventually make way for
returning MVFR conditions by the 04-06Z period at the I-35 sites.
Likely won't see this until closer to 12Z Friday at DRT. Improvement
back to VFR should again occur in the 16-18Z window. Although
confidence is very low at this time, some shower and thunderstorm
activity may move into the AUS area late in the day Friday, although
better chances would likely come in the evening.

&&

.PREV DISCUSSION... /ISSUED 235 PM CDT Thu May 27 2021/

SHORT TERM (Tonight through Friday Night)...
Afternoon satellite imagery shows plenty of cloud cover in place for
areas along and east of a Llano to San Antonio to Pleasanton line.
Early afternoon temperatures are in the 80s, except for a few near
90 degree readings along the Rio Grande south of Del Rio. Plenty of
low-level moisture is leading to humid conditions with relative
humidity levels generally above 50%.

The main concern for late this afternoon and early evening will be
for a few isolated storms to move into Val Verde county, especially
across the western and northern portions. The latest hi-res model
guidance continues to suggest a few storms will develop over the
Serranias del Burro mountains and move east-southeast. In addition,
some cu development is noted over the lower Trans Pecos region and
some of this activity could eventually make it into Val Verde
county. Should this isolated activity survive long enough to move
into Val Verde county, some large hail and damaging winds are
possible. For most of the remainder of the region, expect a quiet
evening with continued warm and humid conditions. Overnight lows
will be remain in the 70s, except for a few upper 60s in the Hill
Country. We did keep a low chance (20%) for some early morning
showers and thunderstorms across northern Burnet, Llano and
Williamson counties as some of the activity that develops over west
Texas could be ushered eastward by shortwave trough activity in the
westerly flow aloft.

The flow aloft does remain fairly active on Friday, especially
Friday night. The models continue to struggle with handling the
placement and timing of convection across our region. For Friday
afternoon/early evening, we could once again see some activity move
into Val Verde county as storms initiate along the dryline. A better
chance for storms looks to occur during the evening and overnight
hours as a strong shortwave trough moves out of west central Texas
into portions of north and central Texas. Rain chances will continue
to be favored across the Hill Country and adjacent I-35 corridor
mainly north of San Antonio. Some severe thunderstorms are possible,
especially if models continue to show an MCS moving in from the
northwest. Large hail, damaging winds and heavy rainfall are all
possible. The SPC continues to show a slight risk (level 2 of 5)
across northwestern Val Verde county, with a marginal risk (level 1
of 5) for areas generally along and north of the U.S. Highway 90
corridor.

LONG TERM (Saturday through Thursday)...
Saturday the cold front will backdoor its way into our CWA spreading
showers and thunderstorms from northeast to southwest. This front
will move back to the northeast Sunday leading to another chance for
convection. Sunday evening an upper level shortwave trough will move
over South Central Texas from the southwest and generate
thunderstorms over the mountains in northern Mexico which will move
into our western area. Monday another cold front will move through
central Texas and this front will stall near our northern border.
This will set up an extended period of unsettled weather. With the
stalled boundary there will be chances for convection each day
through the end of the period. PW values will increase Monday and
remain high through Wednesday. This will lead to chances for locally
heavy rain at times. The best chances at this time look like Tuesday
night and Wednesday night with better upper level forcing at those
times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              90  73  87  69  83 /   0  10  30  50  40
Austin Bergstrom Intl Airport  89  72  87  69  83 /  -   10  30  50  40
New Braunfels Muni Airport     90  73  89  70  85 /  -   -   20  40  40
Burnet Muni Airport            87  71  85  67  80 /  -   10  40  50  40
Del Rio Intl Airport           97  76  92  73  90 /  10  10  20  20  20
Georgetown Muni Airport        87  72  85  68  82 /   0  10  30  50  40
Hondo Muni Airport             90  73  90  71  87 /  -   10  20  30  20
San Marcos Muni Airport        89  73  88  68  85 /  -   -   30  40  40
La Grange - Fayette Regional   91  75  88  71  84 /   0  -   20  30  40
San Antonio Intl Airport       88  73  88  71  85 /  -   10  20  40  30
Stinson Muni Airport           91  75  90  72  87 /  -   -   20  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...KCW
Long-Term...04
Decision Support...YBVP
Hazardous weather outlook, May 27, 4:03 AM CDT, 16 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
403 AM CDT Thu May 27 2021

TXZ171>173-183>194-202>209-217>225-228-280915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
403 AM CDT Thu May 27 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a low chance of a strong storm moving into Val Verde
County late Thursday afternoon and into Thursday evening. Hail and
damaging thunderstorm winds are the main hazards if storms can
survive into Val Verde County.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A complex of strong to severe storms is possible Friday afternoon
into Friday Night across parts of the Edwards Plateau and Hill
Country. In addition storms could fire out west along the Dryline
and impact the Rio Grande Plains. The main hazards from any of
these storms will be damaging thunderstorm winds and large hail.

Additional rounds of strong storms and brief heavy rainfall are
possible into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 27, 7:15 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
715 PM CDT Thu May 27 2021

TXZ183-280100-
Val Verde TX-
715 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 800 PM CDT...

At 714 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Pandale to near Pumpville
to 16 miles southeast of Dryden. Movement was east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Langtry, Shumla, Pumpville, Pandale and Pecos River Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3029 10176 3029 10111 2969 10137 2975 10142
      2977 10140 2975 10144 2978 10145 2979 10147
      2976 10154 2981 10154 2980 10157 2977 10158
      2977 10163 2976 10164 2977 10166 2976 10171
      2978 10176
TIME...MOT...LOC 0014Z 257DEG 20KT 3025 10162 2995 10178 2983 10201

CP
Special weather statement, May 27, 8:15 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
815 PM CDT Thu May 27 2021

TXZ183-280200-
Val Verde TX-
815 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
900 PM CDT...

At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Langtry, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shumla, Bakers Crossing, Devils River State Nat Area Big Satan and
Devils River State Nat Area Del Norte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2980 10150 2998 10150 3004 10099 2969 10101
TIME...MOT...LOC 0115Z 273DEG 28KT 2989 10140

CP
Special weather statement, May 27, 8:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
848 PM CDT Thu May 27 2021

TXZ183-280230-
Val Verde TX-
848 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 930 PM CDT...

At 848 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pumpville, or 19 miles northwest of Langtry, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pumpville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3012 10176 3013 10125 2986 10127 2993 10176
TIME...MOT...LOC 0148Z 273DEG 27KT 3003 10176

CP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:15 PM CDTSpecial Weather StatementEWXVal Verde45 min
May 27, 8:15 PM CDTSpecial Weather StatementEWXVal Verde45 min
May 28, 4:38 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano52 min
May 28, 5:07 PM CDTSpecial Weather StatementEWXLlano38 min
May 28, 5:15 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano60 min
May 28, 5:28 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano62 min
May 28, 5:33 PM CDTSpecial Weather StatementEWXLlano42 min
May 28, 5:50 PM CDTSevere Thunderstorm WarningEWXLlano40 min
May 28, 6:06 PM CDTAreal Flood AdvisoryEWXBurnet, Llano3 hr
May 28, 6:12 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Travis, Williamson63 min
May 28, 6:26 PM CDTSpecial Weather StatementEWXBurnet34 min
May 28, 6:39 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie66 min
May 28, 6:46 PM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.